Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX

April 23, 1997Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 1997, 8:26 PM CDT for Reeves County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 1997, 8:26 PM CDT (01:26 UTC)
Expired
Apr 23, 1997, 9:10 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 8:30 PM CDTHail 1.75Toyah, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS1 KMAF 240127 RRA
SVRMAF
TXC389-240210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
826 PM CDT WED APR 23 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 910 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...SOUTHERN REEVES COUNTY
 
AT 820 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR AND SPOTTER REPORTS 10 MILES NORTH OF SARAGOSA OR 6
MILES NORTHWEST OF VERHALEN MOVING SOUTHEAST AT 35 MPH.

A DPS TROOPER IN THE STORM REPORTED QUARTER SIZE HAIL AT MILE 13 ON
INTERSTATE 20.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... SARAGOSA AND
VERHALEN.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

$$

TJT/MEY
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:24 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 23, 3:24 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
323 PM CDT WED APR 23 1997

SATELLITE IMAGERY INDICATES MID-UPPER LEVEL MSTR IS INCREASING FROM
THE W AS TROF MOVES INTO AZ. MEANWHILE AT THE SURFACE MSTR IS MAKING
A MEAGER ATTEMPT TO RETURN WITH E-SE FLOW PREVAILING ACROSS THE CWA.
SCATTERED POPS STILL WARRANTED TONIGHT AS LAPSE RATES STEEPEN ALOFT
LOW LEVEL WARM ADVECTION ASSOCD WITH DEVELOPMENT OF LLJ. COORD WITH
LBB AND DECIDED TO DROP MENTION OF SEVERE ACROSS THE AREAS TONIGHT
AS INSTABILITY AND DYNAMICS WILL BE LIMITED. SCENARIO FOR TMRW
WARRANTS MENTION OF SVR AS DRYLINE SETS UP INVOF OF MIDLAND DURING
THE AFTERNOON. WITH TEMPS E OF THE DRYLINE EXPECTED TO BE IN THE M70S
TMRW AFTERNOON...FCST CAPES FROM ETA INDICATING 1200 J/KG AND WITH
LI'S TO MINUS 6 SEVERE TSTMS WILL BE POSSIBLE. EVEN THE SHEAR
STABILITY INDEX (WHICH HAS WORKED WELL RECENTLY) INDICATES
SUPERCELLS WILL BE POSSIBLE FROM KMAF NORTHWARD ALONG THE DRYLINE.
STILL MOISTURE REMAINS A QUESTION? AFTER COORD WITH LBB WILL DOWN
PLAY POPS A LITTLE DUE TO MODEL UNCERTAINTIES AND WILL MAKE SOME
MINOR DEVIATIONS TO TEMPS BASED ON MSTR RETURN. WILL GO WARMER
WESTERN AREAS TMRW AS DRY DOWNSLOPE WINDS PREVAIL:.

MAF 51/76 30/30
CNM 49/83 30/10
MRF 48/80 30/-
P07 56/78 20/30

MURDOCH/FRANCIS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:56 PM CDTSevere Thunderstorm WarningMAFPecos24 min
Apr 24, 3:13 PM CDTTornado WarningMAFDawson, Gaines32 min
Apr 24, 3:36 PM CDTSevere Thunderstorm WarningMAFEctor, Ward49 min
Apr 24, 4:25 PM CDTSevere Thunderstorm WarningMAFEctor50 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.